Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 1, NWS Salt Lake City, UT

January 21, 2022Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Jan 21, 2022, 9:46 PM MST for Washington County, Utah. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2022, 9:46 PM MST (04:46 UTC)
Expired
Jan 22, 2022, 6:52 AM MST
In force
9 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS75 KSLC 220446
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
946 PM MST Fri Jan 21 2022

UTZ123-221500-
/O.CAN.KSLC.HW.W.0001.000000T0000Z-220122T1500Z/
/O.NEW.KSLC.WI.Y.0001.220122T0446Z-220122T1500Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
946 PM MST Fri Jan 21 2022

...WIND ADVISORY IN EFFECT UNTIL 8 AM MST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 25 to 35 mph with gusts to around 50 
  mph.

* WHERE...Lower Washington County.

* WHEN...Until 8 AM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Highest winds are expected along the Black
  Rock Canyon portion of the I-15 corridor, as well as the areas
  surrounding the Beaver Dam Mountains. Gusts will not be quite as
  strong in the St. George area, but may still reach up to 35 mph
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
374 
WWUS75 KSLC 221352
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
652 AM MST Sat Jan 22 2022

UTZ123-221500-
/O.CAN.KSLC.WI.Y.0001.000000T0000Z-220122T1500Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
652 AM MST Sat Jan 22 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish across lower Washington County
this morning.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 21, 4:08 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 21, 4:08 PM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
408 PM MST Fri Jan 21 2022

.SYNOPSIS...In the wake of a departing system, strong winds will
continue across portions of Washington County into Saturday
morning. High pressure will build into the region for the
remainder of the weekend.

&&

.SHORT TERM (Through 12Z/5AM Sunday)...
Early afternoon analysis reveals the presence of a newly-formed
closed low centered near Mesquite, NV. Farther north, deep-layer
northerly flow has become firmly established across northern UT
and SW Wyoming. Modest dry advection within this regime has worked
to clear out much of the low fog/stratus across northern UT, with
the only exception being across the Tooele Valley where lake-
induced stratus continues. Headed back southward, the above-
mentioned upper low is forecast to slowly sag southward into
west-central Arizona by Sunday morning. Given the proximity of the
upper low, persistent NE flow will remain in place across
southern UT for the duration of the weekend. Locally strong winds
remain in the offing across wind-prone locations of Washington
Co., however it appears high-wind warning level winds (sustained
to 40 mph w/ gusts to 58 mph or greater for at least 3 hrs) will
remain localized. At St. George, for example, NBM 4.1 wind gusts
reveal only a 1% chance that winds will reach 58 mph, with the
ensemble mean wind gusts forecast to peak around 35 mph and 90th
percentile winds forecast around 45 mph. Thus, high wind warning
level winds (if they materialize) will be most likely immediately
downwind of the crest of the Pine Valley mountains and downwind of
the gap opening SW of the Black Ridge Canyon along I-15. Given
that the potential for reaching gusts of 58 mph across lower
Washington County is rather low, but non-zero, will leave the High
Wind Warning in effect and allow the next shift an opportunity to
continue to monitor trends. HREF mean suggests winds should peak
in intensity between midnight tonight and sunrise Saturday
morning.

In terms of precipitation potential tonight, the best chance for
snow showers will be rather limited geographically -- constrained
to northwest-facing slopes that are prone to upslope snow
showers. Expect the bulk of these lingering snow showers will wind
down towards sunrise Saturday morning.

Farther north, patchy fog remains a possibility across northern
Utah valleys. High res models are in good agreement in their
respective depiction of the development of fog across the Bear
River Valley, however fog cannot be ruled out in the Cache Valley.
Wasatch Front fog remains a low (around 10%) potential. Stratus
appears more likely here. Otherwise anticipate seasonable
temperatures through the period.

.LONG TERM (After 12Z/5AM Sunday)...
Little evolution in the forecast over the past few cycles keeps
the message consistent with high pressure dominating the week
ahead. Consensus among ensemble forecasts suggests a number of
weak shortwave troughs will graze the region on a northwest to
southeast trajectory. These are currently progged to be more
pronounced thermal troughs than the height gradient would suggest,
leading to a lack of strong dynamical support for lift and
precipitation. Coupled with a moisture- starved environment,
nothing in the way of precipitation is expected across the
forecast area throughout the extended. Nothing but a few mountain
POPs in the ballpark of 15% remain in the grids for the southern
Wasatch and western Uintas highlighting the slim chances of this
trough producing.

The ridge axis will finally shift over the Great Basin by late in
the week, allowing for strengthening of valley inversions, but
impacts should be short lived, as mid-level warming is generally
limited and most valley locations will quickly lose what snow cover
they have, slowing overnight radiative cooling. The ensemble
forecast clusters finally show some small signs of hope that the
blocking pattern will either weaken or break down, with 30% of
solutions ushering in a trough along the western coast by day 8-10
and the beginning of February. As there is relatively even buy-in
across the EPS, GEFS, and CMCE, this will be a scenario to watch
closely. While the remainder of solutions do not carry this notable
trough, only 42% keep a mean ridge in its current position into next
month, suggesting perhaps finally moving towards a more progressive
pattern. Still too early to say if this will be a pattern change,
per se, as long-lead EPS means suggest this progged breakdown of
the block may just be a temporary change.

&&

.AVIATION...
KSLC...There is high likelihood of the KSLC terminal remaining
under VFR conditions for the valid TAF period, though there may be
high- end MVFR VIS between roughly 12-16z. Winds are expected to
remain around 10-15kts out of the north until 05z. By this time,
winds will have decreased to about 5kts, and will be easterly.
Winds are expected to shift back to northerly around 13z.

REST OF UTAH AND SOUTHWEST WYOMING...Lower CIGs and MVFR conditions
may linger in mountainous terrain in southern Utah through 06z,
leading to mountain obscuration. Most locations will see VFR
conditions for the TAF period, with the exception of some valleys
north of KOGD, which may see MVFR conditions due to lower VIS and
fog between 12-18z. Lower Washington County will continue to see
surface level gusts through much of the TAF period, with the
highest gusts between 03-11z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 8 AM MST Saturday for UTZ123.

WY...None.
&&

ADeSmet/Cunningham/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.